Drug Induced Pancreatitis Might Be a Class Effect of Statin Drugs

Sonal Singh

Department of Internal Medicine, Unity Health System, Rochester, NY, USA

*Corresponding Author:
Sonal Singh
1555 Long Pond Road
Department of Medicine
Unity Health System
Rochester, NY 14626
USA
Tel: +1-585.453.9718
Fax: +1-585.723.7834
E-mail: [email protected]

Received May 18th, 2005

 
Visit for more related articles at JOP. Journal of the Pancreas

Keywords

Anticholesteremic Agents; Pancreatitis; Poisoning; Salicylates

Dear Sir:

We read the case of combined salicylate and simvastatin induced pancreatitis by Antonopoulos et al. with great interest [1]. While the authors correctly identified the possible role of simvastatin in causing pancreatitis the patient was re-started on another statin rosuvastatin. The authors failed to take into account the fact that pancreatitis might be a class effect of statins. Similar to other statins, rosuvastatin has also been associated with pancreatitis.

Several months ago, in this journal, we reported a possible case of rosuvastatin induced pancreatitis in a patient with a previous episode of atorvastatin-induced pancreatitis [2]. Pancreatitis has occurred in less than 1% of patients on rosuvastatin in clinical trials [3].

The patient who has had pancreatitis with one statin is at a higher risk of recurrence with other statins and it would be prudent to avoid this class of drugs in the patient. Clinicians need to be aware that drug induced pancreatitis might be a class effect of statin drugs and the newest statin, rosuvastatin is as likely to be associated with pancreatitis as the other statins [2].

References

Select your language of interest to view the total content in your interested language

Viewing options

Post your comment

Share This Article

Flyer image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh